Background: Isotretinoin has been used for many years to treat moderate or severe nodulocystic acne, disorders of sebaceous gland and keratinization and in the prevention of skin cancer. Certain types of retinoids may cause abnormalities in serum thyroid function tests by suppressing thyroid stimulating hormone (TSH). However, it is uncertain whether systemic isotretinoin has any effect on thyroid functions.
Case: 18 years old woman has admitted to our hospital complaints of fatigue and drowsiness. She has no known systemic disease. At the dermatology clinic, she was prescribed isotretinoin (30 mg/day) for the treatment of severe acne. At the 3rd month of the treatment, laboratory tests revealed decreased sT4: 0.74 ng/dl (normal range: 0.891.37), sT3: 1.92 pg/ml (normal range: 2.253.85), and TSH: 0.023 μIU/ml (normal range: 0.473.41) levels. All other pituitary hormone levels were analyzed and found to be at normal blood values. Since the magnetic resonance imaging of the pituitary gland was reported as normal by the radiology department, the central hypothyroidism of the patient was thought to be related to the medication she was receiving for acne treatment. The isotretinoin was planned to discontinue and levothyroxine was also started for thyroid hormone replacement therapy. By the end of the 2-week levothyroxine treatment, blood hormone levels were determined as st3: 2.95 ng/dl, st4: 0.95 ng/dl and TSH: 1.133 μIU/ml. The patients symptoms improved after the levothyroxine treatment.
Conclusion: Although central hypothyroidism has not been shown to be clearly associated with isotretinoin therapy, it has been suggested that central hypothyroidism in our patient related with isotretinoin treatment. Therefore, we recommend that patients receiving isotretinoin therapy should be evaluated symptoms of hypothyroidism and performed thyroid function tests.
19 May 2018 - 22 May 2018